High Wind, McCone
- When
- March 27, 8:30 AM MST to 10:30 AM MST
- Where
- McCone forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Fort Peck Handar.
A developing area of low pressure brought a period of strong wind to a portion of northeast Montana.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A developing area of low pressure brought a period of strong wind to a portion of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 27, 2:18 AM MST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 318 AM MDT TUE MAR 27 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... WELL ADVERTISED POTENT CLOSED LOW HAS MOVED INLAND OVER THE PACIFIC NORTHWEST COAST ON ITS WAY TO THE GREAT BASIN AREA TODAY. EARLY MORNING WATER VAPOR IMAGERY REVEALED AN IMPRESSIVE BAROCLINIC LEAF AHEAD OF A POTENT TROUGH MOVING INTO MONTANA. THIS PLUME OF MOISTURE FROM THE SOUTH WILL BE WITH US THROUGH WEDNESDAY NIGHT. A SURFACE CLOSED LOW EAST OF THE ROCKIES WILL MOVE FARTHER EAST TODAY AND DEEPEN WHICH WILL STRENGTHEN THE SURFACE PRESSURE GRADIENT ACROSS EASTERN MONTANA TODAY. WITH THE LOW CENTER TO THE WEST OF THE FORECAST AREA TODAY...WINDS WILL QUICKLY STRENGTHEN THIS MORNING TO AROUND 30-40MPH WITH GUSTS TO 50MPH. EAST WINDS BASED ON A STRONG SURFACE PRESSURE GRADIENT TYPICAL ARE NOT EXCESSIVELY GUSTY ABOVE SUSTAINED WIND STRENGTH...SO WILL HOLD OFF ISSUING ANY WIND HEADLINES FOR NOW. THE CLOSED SURFACE LOW WILL SLOWLY MOVE EAST REACHING EASTERN SOUTH DAKOTA WEDNESDAY NIGHT. WINDS WILL REMAIN STRONG THROUGH THE SHORT TERM PERIOD. THE OTHER ISSUE WITH THIS POWERFUL STORM IS WHEN AND WHERE THE RAIN WILL TURN TO SNOW. FAVORED AREAS FOR PRECIPITATION HAS BEEN BOUNCING AROUND FROM MODEL TO MODEL. THE COLD FRONT APPROACHES FROM THE WEST ON WEDNESDAY AS THE INVERTED SURFACE TROUGH SETS UP EAST OF THE NE MT. THIS WILL BRING IN COLDER AIR INTO THE WESTERN ZONES BY WEDNESDAY AFTERNOON. SO THE EARLIEST SNOW SHOULD FLY LATE WEDNESDAY OR WEDNESDAY NIGHT IN THE WEST. AREAS WHERE 1000-500MB THICKNESS VALUES DROP BELOW 540DM QUICKLY DRY OUT SO MOST FALLING PRECIPITATION SHOULD REMAIN LIQUID THROUGH WEDNESDAY AND INTO WEDNESDAY EVENING. GOOD MODEL AGREEMENT FOR LATE WEDNESDAY NIGHT WITH GOOD DYNAMICS AND 0.40-0.60 QPF FOR SOUTHWESTERN ZONES. THIS IS ALSO THE AREA WHERE THICKNESS VALUES FALL TO 535 DM AND LOWER. THERE SHOULD BE A TRANSITION FROM SNOW IN THE WEST AND RAIN IN THE EAST THURSDAY MORNING. THICKNESS VALUES RECOVER FROM THE WEST ON THURSDAY SO DIMINISHING PRECIPITATION SHOULD REMAIN A MIX. TODAY...STRONG EAST TO SOUTHEAST WINDS ACROSS THE CWA WITH SUSTAINED WINDS OF AROUND 40 MPH IN WIBAUX COUNTY COULD GENERATE GUSTS TO 60 MPH. WILL GO AHEAD AND ISSUE HIGH WIND WARNING FOR THAT AREA WHICH ALREADY HAS WARNINGS AGAINST IT FROM BIS AND BYZ ZONES. SPC CONVECTIVE OUTLOOK LOOKS LEGITIMATE AS INSTABILITY AND IMPRESSIVE ASCENT ACROSS THE SOUTHERN ZONES STILL WARRANTS MENTION OF THUNDERSTORMS MAINLY DURING TODAY. WEDNESDAY THROUGH THURSDAY...PRECIPITATION CHANGEOVER TO SNOW STILL LOOKS TO OCCUR BY WEDNESDAY MORNING FROM WEST TO EAST AS THICKNESSES QUICKLY DROP. SNOW TOTALS REMAIN UNCERTAIN. LATEST HPC WINTER WEATHER ACCUMULATIONS FOR DAY 2 AND 3 BRING IN UP TO A FOOT OF SNOW INTO OUR SOUTHERN COUNTIES. WHILE SNOW AMOUNTS SEEM EXCESSIVE NOW...WITH UNCERTAINTY OF EXACT STORM TRACK WILL GO AHEAD AND ISSUE A WINTER STORM WATCH BEGINNING 18Z WEDNESDAY THROUGH 00Z FRIDAY SINCE THERE IS THE POTENTIAL FOR MUCH OF THE MOISTURE TO TURN INTO SNOW. ADVISORY SNOW FALL IS CERTAINLY REACHABLE THROUGH THURSDAY. SCT .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... EXTENDED PERIOD BEGINS WITH SPRING STORM OVER EASTERN MONTANA. MODELS CONTINUE TO ADJUST WITH EACH MODEL RUN OFFERING A SLIGHTLY DIFFERENT SOLUTION WITH EACH RUN FURTHER SOUTH AND SLOWER. ECMWF/CMC CONTINUE TO BE SLOWER THAN THE GFS/NAM. WITH SLOWER MOVEMENT OF THE STORM INTO THE CENTRAL PLAINS WILL LINGER SOME HIGHER POPS INTO THE SOUTHEAST FOR THURSDAY NIGHT AND FRIDAY. REMAINDER OF THE FORECAST PERIOD HAS GENERAL TREND OF WESTERLY FLOW INTO MONTANA WITH UPPER TROF MOVING INTO THE CENTRAL PLAINS...SLIGHT RIDGING OVER CALIFORNIA AND ANOTHER TROF MOVING INTO WESTERN CANADA. MODELS SUGGEST SOME SORT OF STORM IN WESTERN CANADA BY THE END OF THE WEEK BUT QUITE A BIT OF VARIABILITY SO CONFIDENCE ON TIMING OR POSITION OF STORM VERY LOW. FOR NOW WILL GO WITH CLIMO SOLUTION WITH POTENTIALLY UNSETTLED FLOW AND ENOUGH CLOUDS TO KEEP TEMPERATURES AROUND NORMAL. EBERT && .AVIATION... EAST WINDS INCREASING THIS MORNING WITH THE DEVELOPMENT OF STORM SYSTEM IN IDAHO. STRONG WINDS WILL CONTINUE THROUGH THE DAY AS THE STORM MOVES INTO SOUTHERN MONTANA. FOR TODAY...EXPECT VFR CONDITIONS WITH A FEW SHOWERS POSSIBLE. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON FOR GARFIELD-PRAIRIE. HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR WIBAUX. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 432 AM MDT TUE MAR 27 2007 MTZ027-281200- WIBAUX- 432 AM MDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A DEVELOPING STORM SYSTEM OVER IDAHO WILL PRODUCE STRONG EAST WINDS ACROSS THE REGION TODAY AND TONIGHT. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS OF MORE THAN 60 MPH ARE POSSIBLE. THEREFORE A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE STORM SYSTEM MOVES THROUGH MONTANA...SIGNIFICANT PRECIPITATION IN THE FORM OF BOTH RAIN AND SNOW IS POSSIBLE. AT THIS TIME...RAIN IS EXPECTED TO CHANGE TO SNOW LATE ON WEDNESDAY. SEVERAL INCHES OF SNOW ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. WINDS WILL TURN NORTHWEST AS THE STORM PROGRESSES AND REMAIN STRONG. THESE WINDS WILL CREATE BLOWING AND DRIFTING SNOW PROBLEMS WITH ANY SNOWFALL THAT OCCURS. PERSONS PLANNING TRAVEL...OR ANY OUTSIDE ACTIVITIES...IN THE WEDNESDAY THROUGH THURSDAY TIME PERIOD...AND RANCHERS WITH YOUNG LIVESTOCK...SHOULD LISTEN FOR LATER STATEMENTS ON THIS STORM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ022-026-281200- GARFIELD-PRAIRIE- 432 AM MDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A DEVELOPING STORM SYSTEM OVER IDAHO WILL PRODUCE STRONG EAST WINDS ACROSS THE REGION TODAY AND TONIGHT. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE STORM SYSTEM MOVES THROUGH MONTANA...SIGNIFICANT PRECIPITATION IN THE FORM OF BOTH RAIN AND SNOW IS POSSIBLE. AT THIS TIME...RAIN IS EXPECTED TO CHANGE TO SNOW LATE ON WEDNESDAY. 6 TO 12 INCHES OF SNOW ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY ACROSS SOUTHERN GARFIELD AND PRAIRIE COUNTIES AND A WINTER STORM WATCH IS IN EFFECT. WINDS WILL TURN NORTHWEST AS THE STORM PROGRESSES AND REMAIN STRONG. THESE WINDS WILL CREATE BLOWING AND DRIFTING SNOW PROBLEMS WITH ANY SNOWFALL THAT OCCURS. PERSONS PLANNING TRAVEL...OR ANY OUTSIDE ACTIVITIES...IN THE WEDNESDAY THROUGH THURSDAY TIME PERIOD...AND RANCHERS WITH YOUNG LIVESTOCK...SHOULD LISTEN FOR LATER STATEMENTS ON THIS STORM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>021-023>025-059>062-281200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-MCCONE-RICHLAND- DAWSON-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 432 AM MDT TUE MAR 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A DEVELOPING STORM SYSTEM OVER IDAHO WILL PRODUCE STRONG EAST WINDS ACROSS THE REGION TODAY AND TONIGHT. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE STORM SYSTEM MOVES THROUGH MONTANA...SIGNIFICANT PRECIPITATION IN THE FORM OF BOTH RAIN AND SNOW IS POSSIBLE. AT THIS TIME...RAIN IS EXPECTED TO CHANGE TO SNOW LATE ON WEDNESDAY. SEVERAL INCHES OF SNOW ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH THE HEAVIEST SNOW EXPECTED ACROSS THE SOUTHERN PORTIONS OF THE REGION. WINDS WILL TURN NORTHWEST AS THE STORM PROGRESSES AND REMAIN STRONG. THESE WINDS WILL CREATE BLOWING AND DRIFTING SNOW PROBLEMS WITH ANY SNOWFALL THAT OCCURS. PERSONS PLANNING TRAVEL...OR ANY OUTSIDE ACTIVITIES...IN THE WEDNESDAY THROUGH THURSDAY TIME PERIOD...AND RANCHERS WITH YOUNG LIVESTOCK...SHOULD LISTEN FOR LATER STATEMENTS ON THIS STORM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
Fort Peck Handar.
Fort Peck Handar.
Shingles were blown off of several homes in Richey. One house had a couple of windows that were blown out. Several one and half foot diamter trees were blown over, which caused power outages.
Sustained wind speeds of 40 to 45 mph were common with frequent gusts over 60 mph. A building on Main street in Wibuax had bricks that were blown off onto the sidewalk. Several buildings had tar paper that was blown off the roofs. |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12915, 12914, 12917, 12916.